Nebraska, 2014

Hail and Damaging Winds in Nebraska, July 22, 2014

July 22, 2014 · NWS LBF · 3 events in 1 county or zone

Isolated thunderstorms developed during the evening to produce hail and winds to 70 mph in the panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed during the evening to produce hail and winds to 70 mph in the panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 8:02 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 22, 8:02 PM MST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1002 PM CDT TUE JUL 22 2014

.SYNOPSIS...
ISSUED AT 320 PM CDT TUE JUL 22 2014

A VERY STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL
CONTINUE ACROSS THE SWRN U.S. DURING THE NEXT 7 DAYS. THIS RIDGE
WILL BECOME REORIENTED AND PRODUCE NORTHWEST FLOW ALOFT ACROSS THE
FCST AREA ALLOWING COOL AIR TO MOVE SOUTH OUT OF CANADA. A DEEP
UPPER LEVEL LOW WILL FORM ACROSS THE ERN U.S. THIS WEEKEND WHICH
WILL DROP THE CANADIAN HIGH PRESSURE INTO THE FCST AREA SUNDAY AND
BEYOND.

&&

.UPDATE...
ISSUED AT 1002 PM CDT TUE JUL 22 2014

THUNDERSTORMS MOVING SOUTHEAST ACROSS THE NEBRASKA PANHANDLE WILL
HOLD TOGETHER LATE TONIGHT AND PUSH WELL SOUTH INTO THE NEBRASKA
SANDHILLS THROUGH THE EARLY MORNING HOURS. HAVE EXPANDED AREA FOR
THUNDERSTORMS TONIGHT INTO EARLY WEDNESDAY MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 320 PM CDT TUE JUL 22 2014

THE SHORT TERM HI RES MODELS INDICATE THAT ISOLATED THUNDERSTORMS
ARE FORECASTED TO DEVELOP ACROSS NORTHEAST WYOMING AND THE SOUTH
DAKOTA BLACK HILLS LATE THIS AFTERNOON. MODELS INSIST THAT THE
STORMS WILL TURN SOUTHEAST AND MOVE INTO NORTHWEST NEBRASKA THIS
EVENING. WATER VAPOR IMAGERY LATE THIS AFTERNOON HAS A SHORTWAVE
MOVING EAST ACROSS SOUTH DAKOTA...AWAY FROM THE AREA OF POSSIBLE
STORM DEVELOPMENT. ANOTHER WAVE IS MOVING INTO WESTERN MONTANA.
LATEST SATELLITE IMAGERY DOES INDICATE SOME TOWERING CUMULUS NOW
DEVELOPING ACROSS THE BLACK HILLS AND NORTHEAST WYOMING. FORCING
TONIGHT WILL BE VERY WEAK WITH THE SHORTWAVES REMAINING WELL NORTH
AND NORTHWEST OF THE AREA. NEVERTHELESS WILL CARRY SOME SLIGHT TO
LOW CHANCE POPS ACROSS NORTHWEST NEBRASKA TO ACCOUNT FOR THE UPSLOPE
FLOW AND INSTABILITY CURRENTLY IN PLACE.

SOUTHEAST WINDS WILL GRADUALLY DRAW HIGHER DEW POINTS NORTHWEST INTO
WESTERN NEBRASKA WEDNESDAY AFTERNOON. AGAIN A FAVORABLE UPSLOPE FLOW
COULD AID IN THUNDERSTORM DEVELOPMENT ACROSS THE PANHANDLE BY LATE
AFTERNOON WEDNESDAY...AND WILL CONTINUE THE SLIGHT CHANCE POPS IN
THE FORECAST. OTHERWISE HIGHS WILL BE A FEW DEGREES COOLER
WEDNESDAY...WITH HIGHS RANGING FROM THE MID 80S IN CENTRAL NEBRASKA
TO THE LOWER 90S WESTERN AREAS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 320 PM CDT TUE JUL 22 2014

WEDNESDAY NIGHT THROUGH FRIDAY...A RIDGE RUNNER UPPER LEVEL
DISTURBANCE MOVES THROUGH SD WEDNESDAY EVENING AND BRUSHES NCNTL NEB
AFTER MIDNIGHT. THE HOT PROD WILL BE DIRECTED ACROSS WRN NEB WITH
THE THERMAL RIDGE EXPANDING EAST INTO NCNTL NEB BY THURSDAY MORNING.
THIS MEANS WARM OVERNIGHT LOWS CAN BE EXPECTED WEDNESDAY NIGHT AND
POPS ARE LIMITED TO 30 PERCENT GIVEN THAT THE FCST AREA WILL
CAPPING THE SRN FRINGE OF THE DISTURBANCE.

A TORCH-FEST IS ON FOR THURSDAY AS THE LATEST MODEL RUNS BRING A 590
DM THERMAL RIDGE ACROSS THE FCST AREA AND PUSH THE DRYLINE TO NEAR
HIGHWAY 83 BY LATE AFTN. THIS SHOULD PRODUCE HIGHS IN THE UPPER 90S
TO NEAR 100 ACROSS WRN NEB WITH UPPER 80S AND HUMIDITY IN THE EAST.
THERE MAY BE ENOUGH UPPER LEVEL MOISTURE BEHIND THE DRYLINE FOR
ISOLATED HIGH BASED DRY TSTMS THURSDAY EVENING. EAST OF THE
DRYLINE...THE ATMOSPHERE APPEARS TO CAP THE 7000 J/KG MUCAPE ALONG
HWY 183.

THE THERMAL RIDGE EXITS THE FCST AREA THURSDAY NIGHT WITH A PACIFIC
COLD FRONT MOVING THROUGH BY 12Z FRIDAY. THIS KEEPS OVERNIGHT
LOWS IN THE UPPER 60S IN MANY AREAS...MAYBE WARMER. PACIFIC HIGH
PRESSURE THEN BUILDS THROUGH THE FCST AREA FRIDAY AS A DEEP CLOSED
LOW MOVES INTO SASKATCHEWAN. THIS COOLS HIGHS INTO THE LOWER 90S
AND SENDS THE 7000 CAPE PACKING SOUTH AND EAST.

FRIDAY NIGHT THROUGH TUESDAY...A SERIES OF PACIFIC AND CANADIAN HIGH
PRESSURE SYSTEMS MOVE THROUGH THE FCST AREA. THE LAST AND COOLEST
BECOMES NEARLY STATIONARY ACROSS THE UPPER MIDWEST. HIGHS IN THE 80S
AND LOWS IN THE 50S RULE. THE FCST IS GENERALLY DRY SAVE FOR
ISOLATED POPS NORTH AND WEST BASED ON LAST NIGHTS ECM WHICH DID NOT
COME IN THIS MORNING. THIS MORNINGS 12Z GFS AND GEM MODELS ARE DRY.
THE MODELS CONTINUE IN VERY GOOD AGREEMENT SHOWING A DEEP UPPER LOW
FORMING OVER THE GREAT LAKES. THE HOT SUBTROPICAL UPPER LEVEL RIDGE
MIGRATES WEST PLACING THE FCST AREA IN A DRY NORTHWEST FLOW ALOFT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 835 PM CDT TUE JUL 22 2014

THUNDERSTORMS TO MOVE SOUTHEAST INTO NORTHWEST NEBRASKA AFTER
23/04Z. VICINITY OF STORMS LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS. HAVE INCLUDED TEMPO AT KVTN THROUGH THE EARLY MORNING
HOURS. SOUTHEAST FLOW AT THE SURFACE OVER SOUTHWEST NEBRASKA MAY
BRING STRATUS TO SOUTHWEST NEBRASKA EARLY WEDNESDAY MORNING BUT
CONFIDENCE IS NOT HIGH AT THE MOMENT AND WILL TAKE A CLOSER LOOK
AT NEXT TAF ISSUANCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...POWER
SYNOPSIS...CDC
SHORT TERM...TAYLOR
LONG TERM...CDC
AVIATION...POWER
Hazardous weather outlook, Jul 22, 2:21 PM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
421 PM CDT TUE JUL 22 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-232130-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
421 PM CDT TUE JUL 22 2014 /321 PM MDT TUE JUL 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHWEST
NEBRASKA. A SEVERE STORM WITH LARGE HAIL AND DAMAGING WIND IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT...MAINLY
ACROSS NORTHERN NEBRASKA. A STRONG OR SEVERE STORM IS POSSIBLE WITH
THE ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

The radar

The North Platte radar (KLNX), 175 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 22, 9:30 PM MST
Where
Sheridan County, 20.83 mi N of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.370, -102.620

Thunderstorm Wind, Sheridan

When
July 22, 9:30 PM MST
Where
Sheridan County, 20.83 mi N of Antioch
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
42.370, -102.620

Grain bin elevator knocked over and branches to 3 feet long downed.

Thunderstorm Wind, Sheridan

When
July 22, 9:30 PM MST
Where
Sheridan County, 20.83 mi N of Antioch
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.370, -102.620

Strong winds to 61 knots reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530339, 530340, 530342.